In a recent blog post you wrote about sexual side effects associated with propecia use, “These side effects are reversible withing one to two weeks after you stop the medication.” You then went on to say that Dr. Irwig’s study in Journal of Sexual Medicine was not a scientific study.
When you read through the FDA hearing on Propecia (FDA link) Keith Kaufman of Merck talks about the 3.8 percent of finasteride users experiencing side effects versus 2.1 percent of the placebo. He then goes onto say that these patients then completed a validated sexual function questionare. I am not a doctor but Merck basically based these figures on self reporting, should those numbers not be considered scientific?
In July the Dr. Irwin Goldstein the Editor-in-Chief of the Journal of Sexual Medicine wrote “I think of the frequent phone calls I receive from distressed men with varying degrees of hair loss who have used 5 alpha reductase inhibitors and now have newly manifested sexual and cognitive complaints that often persist despite discontinuation of the 5 alpha reductase inhibitor. Often such 5 alpha reductase inhibitor users have sought help only to be belittled, betrayed, misdirected, and sometimes misinformed. In general, these patients feel deceived becuase of the lack of information warning them of the potential side effects.”
I am one of the individuals suffering from persistent sexual dysfunction after stopping propecia and it appears pretty certain to me that in a small subset of men the persistent sexual dysfunction is due to the medication.
I am not going to get roped into an anti-Propecia agenda. I will leave that up to those who regularly comment on almost every post where the word “Propecia” appears.
My heart goes out to you if you actually have long-lasting sexual side effects, but the questions of validity ring true to your cause of sexual dysfunction. I am not in a position to judge your problem or to put the pieces together for you. That must be between you and your doctors. I am a doctor, but the posts here are just my opinions on my blog. Some may not agree with me, but that is OK! As the disclaimer on every page says, BaldingBlog is not a place for treatment advice or diagnosis. If the readers want to discuss their issues on a professional basis, they can always make an appointment and see me.
I will post an interesting excerpt from the 1997 FDA Drug Evaluation Hearing that you quote (the last sentence particularly worth noting):
“We attempted to obtain followup on all patients reporting sexually-related adverse experiences. Of the 36 patients on finasteride reporting these adverse experiences, 21 reported resolution of the adverse event while continuing finasteride therapy. Seven reported resolution following discontinuation from the study, and seven had persistence of the adverse event while continuing in the study on finasteride therapy. The pattern for patients on placebo was essentially similar, with most patients resolving either on or off drug, four patients reported persistence of the adverse event while remaining on placebo therapy.”